Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 22, NWS Goodland, KS

May 9, 2017Cheyenne County, Rawlins County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at May 9, 2017, 7:55 PM CDT for Cheyenne County, Rawlins County, Kansas. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 9, 2017, 7:55 PM CDT (00:55 UTC)
Expired
May 9, 2017, 8:31 PM CDT
In force
36 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Cheyenne County, KS, Rawlins County, KS

The radar

The Goodland radar (KGLD), 41 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 8:37 PM CDTHAIL 11 Wsw Mcdonald, KSEMERGENCY MANAGER AND LOCAL FIRE DEPT REPORTED MAINLY DIMES AND NICKELS WITH A FEW QUARTERS MIXED IN. VEHICLE SLIDE OFF DUE TO FOG AND HAIL COVERING THE ROAD AT THE RAWLINS/CHEYENNE COUNTY LINE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 6:51 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 0.9 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2017-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 970 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2017-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
970 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1104 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
-30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

478 
WUUS53 KGLD 100055
SVRGLD
KSC023-153-100145-
/O.NEW.KGLD.SV.W.0022.170510T0055Z-170510T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
755 PM CDT TUE MAY 9 2017

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Southeastern Cheyenne County in northwestern Kansas...
  West central Rawlins County in northwestern Kansas...

* Until 845 PM CDT

* At 755 PM CDT, a severe thunderstorm was located 9 miles southwest
  of Bird City, or 13 miles southeast of St. Francis, moving
  northeast at 20 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Bird City and McDonald. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3972 10121 3957 10149 3957 10168 3964 10177
      3994 10146
TIME...MOT...LOC 0055Z 225DEG 18KT 3963 10162 

HAIL...1.25IN
WIND...60MPH
 
$$

Husted
2 follow-up statements
867 
WWUS53 KGLD 100117
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
817 PM CDT TUE MAY 9 2017

KSC023-153-100145-
/O.CON.KGLD.SV.W.0022.000000T0000Z-170510T0145Z/
Cheyenne KS-Rawlins KS-
817 PM CDT TUE MAY 9 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR SOUTHEASTERN CHEYENNE AND WEST CENTRAL RAWLINS COUNTIES IN
NORTHWESTERN KANSAS...

At 817 PM CDT, a severe thunderstorm was located over Bird City, or
14 miles east of St. Francis, moving northeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Bird City and McDonald. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3972 10121 3961 10142 3966 10157 3976 10165
      3994 10146
TIME...MOT...LOC 0117Z 215DEG 20KT 3973 10153 

HAIL...1.00IN
WIND...60MPH
 
$$

Husted
837 
WWUS53 KGLD 100131
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
831 PM CDT TUE MAY 9 2017

KSC023-153-100141-
/O.CAN.KGLD.SV.W.0022.000000T0000Z-170510T0145Z/
Cheyenne KS-Rawlins KS-
831 PM CDT TUE MAY 9 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHEYENNE AND WEST
CENTRAL RAWLINS COUNTIES IN NORTHWESTERN KANSAS IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 200 AM CDT for
northwestern Kansas.

LAT...LON 3972 10121 3961 10142 3966 10157 3976 10165
      3994 10146
TIME...MOT...LOC 0129Z 225DEG 18KT 3978 10146 

$$

Husted

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 6:16 PM CDT, 1 hour 39 minutes earlier.

Area forecast discussion, May 9, 6:16 PM CDT, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
516 PM MDT Tue May 9 2017

.SHORT TERM...(This afternoon through Wednesday)
Issued at 240 PM MDT Tue May 9 2017

Closed upper low is still centered near the Arizona/Mexico border
with diffluent southwest flow over the Southern Plains extending into
the Central Rockies and Central High Plains. A stalled front is
beginning to lift north as a warm front wind is now orientated just
south of Interstate 70.

This afternoon-Tonight: Shortwave trough currently rotating around
eastern periphery of closed low will continue to move over eastern
Colorado with large scale ascent and deep plume of moisture
spreading towards our CWA. Thunderstorm activity should initially be
in eastern Colorado, though I can't rule out isolated activity along
frontal zone (hinted at by some short range guidance). Models
continue to favor increasing coverage from the west, with
propagating eastward along frontal zone (likely dependent on cold
pool development).

Deep shear is already in place with effective shear values shown by
RAP in the 40kt+ range. Instability is still building and this may
be the biggest question mark for most of our CWA due to impacts of
cloud cover. Models are showing max CAPE values in excess of 1500
J/KG by 6 PM MDT which is adequate, but trends haven't matched up
yet. Another consideration is potential for enhanced low level shear
along frontal zone that could support tornado development
(particularly in our west), but this still seems conditional on more
discreet cells in this region (current trend is towards clusters.
Early in the event (over eastern Colorado) we may see thunderstorms
training and this could support a better chance for flash flooding.
Storm motions are generally going to be 30kt or higher, so flood
threat will be more localized and limited to early part of the event
tonight.

Wednesday: Models show a region of subsidence/dry slot shifting over
our CWA during the morning hours before large scale ascent
overspreads our CWA during the afternoon. Expect shower and
thunderstorm coverage to increase across the area through the
afternoon. Front will push back south shifting main axis of
instability with it, but we may still see a limited severe threat
with lingering elevated instability. A greater concern will be the
slow storm motions and potential for back building of thunderstorms
that could create a better threat for flash flooding than today.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 220 PM MDT Tue May 9 2017

Thunderstorms and rain will start off the extended period due to a
closed low pressure system continuing its way northeast towards the
CWA. Wednesday night will likely be the ideal time for storms to
develop as instability is the best. But, as the overnight hours
progress the instability factors start to diminish and most of the
precipitation turns to rain (with isolated lightning possible).

Thursday, the closed low shifts east before moving over the CWA and
skirts to the south of the area. This will keep most of the
instability to the south and continue rain chances over the area
(will not rule out isolated non-severe storms though). The rain is
expected to diminish through the afternoon from northwest to
southeast as the low moves southeast. By the end of the day, a ridge
is expected to move into the region from the west.

Friday through the weekend will primarily be dry due to the ridge
sitting over the CWA. By the end of the weekend southwest flow will
start to push into the region and bring moisture into the area. This
is due to a trough developing over the Pacific Northwest.

Monday will be a day to keep an eye on due to an upper level
shortwave trough looking to move through the trough and over the
region. This could potentially bring thunderstorm chances to
portions of the area (current guidance is showing along and north of
Interstate 70). Tuesday looks to dry out again with that shortwave
moving northeast of the region.

Temperatures during the period will be in the 50s/60s on Thursday due
to the region being on the back side of that trough. Friday will
increase into to the 70s. The weekend through Tuesday will be in the
80s, with Tuesday seeing some decreasing temperatures along the
northwest portion of the region.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 454 PM MDT Tue May 9 2017

Main issue will be the expected storms spreading east across the
forecast area this evening and overnight behind the advancing cold
front. There maybe enough elevated instability for the severe
threat to continue past 6z. KGLD would have the most prolonged
window for severe storms.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...DR
LONG TERM...CLT
AVIATION...JTL
Hazardous weather outlook, May 9, 7:00 PM CDT, 55 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
600 PM MDT Tue May 9 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-110000-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
600 PM MDT Tue May 9 2017 /700 PM CDT Tue May 9 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...TODAY...

SEVERE THUNDERSTORM WATCH IS IN EFFECT THROUGH 1AM MDT/2AM CDT.

Thunderstorm activity will continue this evening in Colorado and
Kansas, and spread northeast and increase in coverage. The severe
threat will begin to decrease from the west to the east after before
midnight. Large hail and damaging winds will be the main threats
across the area. Tornadoes will be possible mainly west of the
Colorado state line this afternoon and early this evening.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

Severe thunderstorms will be possible once again Wednesday afternoon
and evening across the area, with the best chance for severe weather
south of Interstate 70. Large hail and damaging winds will be the
main threats.

Locally heavy rainfall from slow moving thunderstorms over already
saturated soils may lead to flash flooding Wednesday and Wednesday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, May 9, 4:00 PM CDT, 3 hours 55 minutes before
Special Weather Statement
National Weather Service Goodland KS
300 PM MDT TUE MAY 9 2017

COZ092-092115-
Cheyenne County CO-
300 PM MDT TUE MAY 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 315 PM MDT...

At 300 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Eads, or 36 miles southwest of Cheyenne Wells,
moving north at 25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of southwestern
Cheyenne County in east central Colorado.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3876 10302 3869 10269 3861 10275 3862 10276
      3861 10305 3862 10306
TIME...MOT...LOC 2100Z 201DEG 22KT 3858 10294

Husted
Special weather statement, May 9, 4:15 PM CDT, 3 hours 40 minutes before
Special Weather Statement
National Weather Service Goodland KS
315 PM MDT TUE MAY 9 2017

COZ092-092145-
Cheyenne County CO-
315 PM MDT TUE MAY 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 345 PM MDT...

At 315 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Kit Carson, or 32 miles southwest of Cheyenne
Wells, moving north at 25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Kit Carson and Wild Horse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3887 10300 3878 10263 3861 10274 3862 10304
TIME...MOT...LOC 2115Z 201DEG 21KT 3863 10290

Husted
Special weather statement, May 9, 4:46 PM CDT, 3 hours 9 minutes before
Special Weather Statement
National Weather Service Goodland KS
346 PM MDT TUE MAY 9 2017

COZ092-092215-
Cheyenne County CO-
346 PM MDT TUE MAY 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHEYENNE COUNTY IN EAST
CENTRAL COLORADO UNTIL 415 PM MDT...

At 346 PM MDT, Doppler radar was tracking a strong thunderstorm near
Kit Carson, or 21 miles west of Cheyenne Wells, moving north at 15
mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Kit Carson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3864 10270 3868 10291 3895 10286 3891 10254
TIME...MOT...LOC 2146Z 192DEG 12KT 3876 10275

Husted
Special weather statement, May 9, 5:18 PM CDT, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Goodland KS
418 PM MDT TUE MAY 9 2017

COZ091-092-092245-
Kit Carson County CO-Cheyenne County CO-
418 PM MDT TUE MAY 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHEYENNE AND
SOUTHEASTERN KIT CARSON COUNTIES IN EAST CENTRAL COLORADO UNTIL 445
PM MDT...

At 418 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles northwest of Cheyenne Wells, moving north at 35 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of north central
Cheyenne and southeastern Kit Carson Counties in east central
Colorado.

This includes Highway 385 between mile markers 180 and 182.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3888 10246 3895 10266 3928 10262 3923 10225
TIME...MOT...LOC 2218Z 194DEG 30KT 3898 10253

Husted
Special weather statement, May 9, 6:57 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Goodland KS
557 PM MDT TUE MAY 9 2017

COZ092-100015-
Cheyenne County CO-
557 PM MDT TUE MAY 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 615 PM MDT...

At 556 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Eads, or 24 miles southwest of Cheyenne Wells,
moving north at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of south central
Cheyenne County in east central Colorado.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 100 AM MDT for
east central Colorado.

LAT...LON 3878 10277 3871 10244 3861 10249 3861 10274
TIME...MOT...LOC 2356Z 194DEG 21KT 3857 10267

Husted
Special weather statement, May 9, 7:14 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Goodland KS
614 PM MDT TUE MAY 9 2017

COZ092-100045-
Cheyenne County CO-
614 PM MDT TUE MAY 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 645 PM MDT...

At 613 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Kit Carson, or 19 miles southwest of Cheyenne
Wells, moving north at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of south central
Cheyenne County in east central Colorado.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 100 AM MDT for
east central Colorado.

LAT...LON 3864 10260 3864 10271 3885 10277 3885 10252
TIME...MOT...LOC 0013Z 189DEG 19KT 3868 10266

Husted

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 7:09 PM CDTSevere Thunderstorm WarningGLDCheyenne, Sherman51 min
May 9, 7:58 PM CDTSevere Thunderstorm WarningGLDGreeley, Wallace47 min
May 9, 8:31 PM CDTSpecial Weather StatementGLDRawlins29 min
May 9, 8:45 PM CDTSpecial Weather StatementGLDWallace15 min
May 9, 9:00 PM CDTSpecial Weather StatementGLDSherman30 min
May 9, 9:01 PM CDTSpecial Weather StatementGLDRawlins29 min
May 9, 9:28 PM CDTSpecial Weather StatementGLDSherman32 min
May 9, 9:48 PM CDTSpecial Weather StatementGLDWallace27 min
May 9, 9:52 PM CDTSpecial Weather StatementGLDThomas23 min
May 9, 10:13 PM CDTSpecial Weather StatementGLDThomas32 min
May 9, 10:44 PM CDTSpecial Weather StatementGLDThomas31 min
May 9, 10:52 PM CDTSpecial Weather StatementGLDGreeley38 min
May 9, 11:15 PM CDTSpecial Weather StatementGLDDecatur30 min
May 9, 11:40 PM CDTSpecial Weather StatementGLDDecatur35 min
May 9, 11:43 PM CDTSevere Thunderstorm WarningGLDDecatur, Norton25 min
May 10, 4:22 PM CDTTornado WarningGLDSherman11 min
May 10, 4:36 PM CDTSpecial Weather StatementGLDSherman39 min
May 10, 5:19 PM CDTSevere Thunderstorm WarningGLDSherman22 min
May 10, 5:35 PM CDTFlash Flood WarningGLDSherman3 hr
May 10, 6:00 PM CDTSevere Thunderstorm WarningGLDLogan, Sherman, Thomas, Wallace45 min
May 10, 6:12 PM CDTSpecial Weather StatementGLDWallace63 min
May 10, 6:25 PM CDTSevere Thunderstorm WarningGLDThomas50 min
May 10, 6:33 PM CDTSevere Thunderstorm WarningGLDWallace42 min
May 10, 6:43 PM CDTSevere Thunderstorm WarningGLDLogan, Thomas47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.